Synthetic Cannabis - Updated Safety Warning
Alerts have been issues about a type of synthetic cannabis called “Blue Lotus”. There have been reports of 20 people presenting at hospitals in states of psychosis.
Iis suspected that the patients experienced serious adverse reactions to the synthetic cannabis ‘“Blue Lotus” purchased in Melbourne.
You can read the further information here.
Youth AOD workers are advised to be alert for young people who have used synthetic cannabis and present with any of the following symptoms;
- Loss of consciousness
- Any chest pain or discomfort (myocardial ischemia or myocardial dysfunction)
A young person who has used Blue Lotus may present as if they have used methamphetamines.
Here are some harm reduction tips to speak with a young person using synthetic cannabis:
- Take regular breaks from smoking to avoid dependency
- Only use a small amount to begin with as we cannot be sure the potency of the substance
- Let the previous dose wear off before using again
- Use regular cannabis.
- Avoid using alone, share the experience with someone who has used before or with someone who is not using.
- Monitor their mental health before using to ensure it is stable
- Call and ambulance if concerned.
If in doubt, call 000 or for clinical information contact Victorian Poisons Information Centre – 13 11 26 and ask to speak to the Clinical Toxicologist.
YoDAA further encourages AOD workers to speak to young people using synthetic cannabis about this news and take the opportunity to discuss potential harms of their use and harm minimisation strategies.
Synthetic Cannabis has been a hot topic at YoDAA for some time, for background information check out Synthetic Cannabis – Fast Facts for Workers, Real vs Synthetic Cannabis, and this article about Online Drug Markets.